Hail, Yellow Medicine
- When
- August 13, 1:00 PM CST
- Where
- Yellow Medicine County, 0.85 mi SE of Granite Falls
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.810, -95.540
Hail also reported by the public.
A fast moving upper level low pressure trough created scattered severe thunderstorms over the region on this date.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A fast moving upper level low pressure trough created scattered severe thunderstorms over the region on this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 13, 11:48 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1248 PM CDT WED AUG 13 2008 .UPDATE...FOR 18Z AVIATION DISCUSSION BELOW && .DISCUSSION...ISSUED AT 333 AM CDT WED AUG 13 2008 EARLY MORNING WATER VAPOR IMAGERY SHOWS SEVERAL FEATURES WHICH WILL DRIVE THE WEATHER OVER THE NEXT SEVERAL DAYS. STARTING IN THE EAST...BROAD UPPER LOW CONTINUES TO SPIN OVER QUEBEC AND THE EAST COAST OF CANADA WITH TROUGHING ENCOMPASSING MUCH OF THE EASTERN U.S.. ANOTHER WELL DEFINED UPPER HAS REMAINED PRETTY STATIONARY OVER CENTRAL SASKATCHEWAN WHILE TO LOCAL AREA SEES NORTHWEST FLOW ALOFT WITH A SHORTWAVE/VORTICITY MAXIMA SPINNING INTO WEST CENTRAL WISCONSIN. FURTHER UPSTREAM...BROAD UPPER DIFFLUENT FLOW HAS DEVELOPED OVER BRITISH COLUMBIA AHEAD OF A DEEP UPPER LOW IN THE EASTERN PACIFIC WHICH HAS YET ANOTHER SHORTWAVE DIVING SOUTHWARD ON ITS HEELS. THE EASTERN PACIFIC LOW WILL FORCE THE WEAKLY RIDGED FLOW OVER WESTERN NOAM TO AMPLIFY THROUGH THURSDAY WHICH WILL IN TURN SHUNT THE SASKATCHEWAN LOW ALMOST DUE SOUTH OVER THE HIGH PLAINS OF THE U.S. LATER THURSDAY AND ON INTO SATURDAY. A BIT OF A TOUGH FORECAST FOR TODAY AND THURSDAY WITH SUBTLE FEATURES AND GENERALLY WEAK FLOW IN PLACE OVER THE FORECAST AREA. MORNING CONCERNS REVOLVE AROUND DENSE FOG OVER MUCH OF THE EASTERN HALF OF THE AREA AND WILL CARRY DENSE FOG ADVISORY UNTIL 14Z. WATER VAPOR SHOWS RIBBON OF MOISTURE FROM THE SASKATCHEWAN UPPER LOW EXTENDING SOUTHEASTWARD INTO THE LOWER GREAT LAKES. THIS CORRESPONDS TO AN AREA OF SHEARED VORTICITY WITH AN EMBEDDED VORT MAX ROLLING SOUTHEAST AWAY FROM THE CWA. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP NEAR EAU CLAIRE. WILL CARRY LOW POPS ACROSS THE FAR EAST THIS MORNING. THE DEEPER MOISTURE SHIFTS EAST INTO EASTERN WISCONSIN BUT ANOTHER WEAK SHORTWAVE SHOWING UP IN THE WATER VAPOR IMAGERY RIDING ALONG THE CANADIAN BORDER OVER NORTH CENTRAL NORTH DAKOTA. THIS WILL BRING A CHANCE FOR SHRA/TSRA ACTIVITY OVER THE EASTERN CWA AGAIN THIS AFTERNOON. ANOTHER AREA OF CONVECTION IS POSSIBLE ACROSS THE CENTRAL AND PRIMARILY THE SOUTHERN CWA THIS AFTERNOON AND THIS EVENING. NOSE OF UNSTABLE AIR ENTERS SOUTHWEST MINNESOTA BY LATE AFTERNOON WHILE WEAK SFC CONVERGENCE SETS UP ALONG A WEAK FRONTAL BOUNDARY OVER SOUTHERN MINNESOTA. WARM ADVECTION COMMENCES OVER SOUTHWEST MINNESOTA IN ADDITION TO THESE OTHER VARIABLES YIELDING FURTHER SUPPORT FOR CHANCE POPS. STEEP MID LEVEL LAPSE RATES AND MODEST DEEP LAYER WIND SHEAR PRIMARILY DUE TO MODERATELY STRONG MID LEVEL WINDS WILL SUPPORT A SLIGHT THREAT OF SEVERE STORMS WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. TEMPERATURES SHOULD BE WARMER THAN WEDNESDAY WITH LESS EARLY CLOUD COVER BUT WARM UP DURING THE MORNING WILL BE DELAYED BY FOG...MAINLY ACROSS EAST CENTRAL MN AND WEST CENTRAL WI. THE SASKATCHEWAN UPPER LOW MOVES SOUTHWARD INTO THE HIGH PLAINS THURSDAY. THE CENTER OF THE LOW WILL BE QUITE A WAYS AWAY OVER THE FAR WESTERN DAKOTAS BUT THERE WILL BE A EAST-WEST ORIENTED TROUGH AXIS SAGGING SOUTHWARD ACROSS THE LOCAL CWA. FORCING IS SOMEWHAT INCOHERENT THIS FAR AWAY FROM THE LOW BUT DEFORMATION TYPE AXIS APPEARS AND SHEARED VORT MAX FROM THE WESTERN GREAT LAKES RETURNS WESTWARD IN A MORE WEAKENED STATE THAN WHAT IS CURRENTLY SEEN. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BE POSSIBLE...PRIMARILY ACROSS THE WESTERN THIRD TO TWO-THIRDS OF THE AREA...ESPECIALLY THURSDAY AFTERNOON AND EARLY THURSDAY EVENING. A LARGE AMOUNT OF DRYING MOVES IN FROM THE NORTHEAST WITH A BACK DOOR FRONT CROSSING THE AREA THURSDAY NIGHT AND EARLY FRIDAY AS HIGH PRESSURE SETTLES IN. THREAT FOR POPS OVER THE WEEKEND APPEARS TO BE SHRINKING WITH NEW MODEL GUIDANCE KEEPING HIGH PRESSURE IN PLACE WHILE THE UPPER LOW REMAINS OVER THE SOUTHERN HIGH PLAINS. TEMPERATURES WILL HOVER AROUND 80 THROUGH THE END OF THE WEEK WITH A WARM UP OF A FEW DEGREES EXPECTED BY SUNDAY. ..MDB.. && .AVIATION.../18Z TAF ISSUANCE/ ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. COVERAGE OF THE ACTIVITY IS EXPECTED TO BE SPOTTY...SO THE TAF MENTION HAS BEEN RELEGATED TO VICINITY SHRA/TS. THERE IS STILL A LOW POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS...MAINLY SOUTH/WEST OF THE MN RIVER VALLEY...CLOSEST TO KRWF. OTHERWISE...VFR CONDITIONS WITH A MIX OF CU AND MID/HIGH CLOUDS ARE EXPECTED THROUGH THIS EVENING. FOG DEVELOPMENT LOOKS PROBABLE AGAIN TONIGHT...ESPECIALLY AT KRNH AND KEAU...WHERE IFR/LIFR CIGS/VSBYS APPEAR POSSIBLE BETWEEN 08Z AND 13Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT WED AUG 13 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1253 PM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS...MAINLY ACROSS SOUTHWEST PORTIONS OF THE OUTLOOK AREA SOUTHWEST OF THE MINNESOTA RIVER...OR FROM MONTEVIDEO TO FAIRMONT. THE PRIMARY THREATS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ON THURSDAY...AND AGAIN ON MONDAY AND TUESDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT WED AUG 13 2008 MNZ054-056-064-065-073-131915- CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-YELLOW MEDICINE- 113 PM CDT WED AUG 13 2008 ...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA...LAC QUI PARLE... REDWOOD...RENVILLE AND YELLOW MEDICINE COUNTIES UNTIL 215 PM CDT... AT 111 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 7 MILES WEST OF GRANITE FALLS...OR 7 MILES NORTH OF HAZEL RUN. THESE STORMS WERE MOVING SOUTHEAST AT 21 MPH. HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... HAZEL RUN. GRANITE FALLS. MINNESOTA FALLS. SACRED HEART. ECHO. BELVIEW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT WED AUG 13 2008 MNZ060-062-063-070-132000- DAKOTA-HENNEPIN-RAMSEY-WASHINGTON- 200 PM CDT WED AUG 13 2008 ...SIGNIFICANT WEATHER ALERT FOR DAKOTA...HENNEPIN...RAMSEY AND WASHINGTON COUNTIES UNTIL 300 PM CDT... AT 156 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST LOUIS PARK. THIS STORM WAS MOVING SOUTHEAST AT 26 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MINNEAPOLUS. EDINA. RICHFIELD. BLOOMINGTON. MENDOTA. EAGAN. APPLE VALLEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT WED AUG 13 2008 MNZ060-062-063-070-132000- DAKOTA-HENNEPIN-RAMSEY-WASHINGTON- 200 PM CDT WED AUG 13 2008 ...SIGNIFICANT WEATHER ALERT FOR DAKOTA...HENNEPIN...RAMSEY AND WASHINGTON COUNTIES UNTIL 300 PM CDT... AT 156 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST LOUIS PARK. THIS STORM WAS MOVING SOUTHEAST AT 26 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MINNEAPOLIS. EDINA. RICHFIELD. BLOOMINGTON. MENDOTA. EAGAN. APPLE VALLEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
3 hail. Local standard time, as filed.
Hail also reported by the public.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133258, 133260, 133259.